Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 23, 2016, 4:04 PM CDT for Buchanan County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 4:04 PM CDT (21:04 UTC)
- Expired
- Jul 23, 2016, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:19 PM CDT | HEAVY RAIN 3.6 | Jesup, IA | 1 HOUR RAINFALL. |
| Jul 23, 4:24 PM CDT | HEAVY RAIN 1.61 | Wsw Quasqueton, IA | 1.61 INCHES RAIN BETWEEN 3:45 AND READING AT 4:30. WINDS AND HEAVY RAIN FOR ABOUT 20 MINUTES. LEAVES AND TWIGS DOWN. NO OTHER DAMAGE NOTED. POND FORMED IN FRONT PASTURE FROM HEAVY RAIN. FREQUENT LIGHTING. |
| Jul 23, 4:24 PM CDT | HEAVY RAIN 1.77 | 1 N Independence, IA | RAINFALL IN 30 MINUTES. WATER ON STREETS ON WEST SIDE OF TOWN. |
| Jul 23, 4:36 PM CDT | FLASH FLOOD | Independence, IA | FLASH FLOODING IN INDEPENDENCE GRAVEL ROAD AT HIGH SCHOOL COMPLEX IS WASHED OUT. THE PARKING LOT IS UNDER WATER. |
| Jul 23, 5:15 PM CDT | FLASH FLOOD | 1 Wnw Independence, IA | HEAVY RAIN DETAILS 2.50-2.74 DURATION 40 MINUTES. STORM TOTAL RAINFALL FOR THE FIRST STORM EVENT THIS EVENING. STREAMS ARE OUT OF BANKS IN SPOTS. SOME LOCALIZED FLASH FLOODING CONTINUES IN SPOTS. |
| Jul 23, 6:18 PM CDT | HEAVY RAIN 2.75 | 1 E Independence, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920
WGUS53 KDVN 232104
FFWDVN
IAC019-240300-
/O.NEW.KDVN.FF.W.0014.160723T2104Z-160724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN NORTHEASTERN IOWA...
* UNTIL 1000 PM CDT
* AT 404 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
INDEPENDENCE...JESUP...FAIRBANK...WINTHROP...HAZLETON...
QUASQUETON...LAMONT...BRANDON...ROWLEY...AURORA...STANLEY...
FONTANA PARK...LITTLETON...INDEPENDENCE AIRPORT...MONTI...
BUCHANAN COUNTY FAIRGROUNDS...FONTANA COUNTY PARK...JAKWAY PARK...
WINTHROP GOLF COURSE AND WAPSIPINICON GOLF COURSE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4230 9160 4230 9206 4247 9206 4247 9208
4264 9208 4264 9161
$$
GIBBS1 follow-up statement
805
WGUS73 KDVN 232310
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SAT JUL 23 2016
IAC019-232320-
/O.CAN.KDVN.FF.W.0014.000000T0000Z-160724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN IA-
610 PM CDT SAT JUL 23 2016
...THE FLASH FLOOD WARNING FOR BUCHANAN COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.
LAT...LON 4230 9160 4230 9206 4247 9206 4247 9208
4264 9208 4264 9161
$$
HAASEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:01 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 23, 4:01 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
401 PM CDT SAT JUL 23 2016
.SYNOPSIS...
Issued at 400 PM CDT Sat Jul 23 2016
SBCAPE of 6000 J/KG over southeast IA with the CAPE gradient
across our northern cwa. Deep layer shear and mid level lapse
rates were increasing in our north so line of thunderstorms, some
severe should move across our north late this afternoon into the
early evening. 3 pm temperatures ranged from the upper 70s at
Dubuque to the lower 90s at most locations. Dewpoints were in the
mid 70s to lower 70s, with heat index values ranging from 100 to 115.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Late afternoon through Tonight: HRRR takes a line of severe
thunderstorms eastward across roughly our northern half of the
cwa (I-80 northward) through early this evening. Due to the
extreme instability damaging winds 70+ mph and an isolated
tornado or two is possible with a boundary located in our far
north. Flash flooding is also possible in our northern cwa.
Low confidence in the overnight convection as most of the models
keep the MCS to the north of the cwa, but the HRRR brings remnants
of an MCS into our cwa. Will keep chance pops going through the
night. Lows will be in the mid to upper 70s.
Will let the heat warning expire at 7 pm even though a few
locations may still have heat index values of around 100 until
about 8 pm.
Sunday: Cold front will gradually work it's way southeast across
the cwa, with continued chances for thunderstorms ahead of the
front. Later in the afternoon dewpoints will begin to lower.
In our southern cwa heat index values may rise to 100 to 105
so a heat advisory may be needed. However, this depends on any
cloud cover. Highs will range from the mid 80s to lower 90s.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Fair weather early this week then unsettled weather mid to late
week.
Sunday night...Short deterministic models show high pressure will
build across the forecast area ending the oppressive heat wave as the
cold front that will produce thunderstorms on Sunday moves to the
south and east. The upper level flow aloft will be changing to the
northwest bringing slightly cooler and drier weather for early next
week. Low temperatures Sunday night will be in the mid 60s across
the north and around 70 across the south.
Monday and Tuesday...High pressure will be the dominate weather
feature with sunny skies and near normal July temperatures.
Dewpoint temperatures will drop into the mid to upper 60s making
humidity values more comfortable than the upper 70s and lower 80s
experienced during the recent heat wave. High temperatures both days
will be in the mid 80s with overnight lows in the upper 60s to near
70 Monday night and mid 60s Tuesday night.
Wednesday and Thursday...Mid range models prog a shortwave to move
across the Upper Mississippi Valley Wednesday into Thursday bringing
with it the possibility of more thunderstorms. This shortwave could
move to the south and east Thursday evening which may provide a very
brief dry period before the next short wave approaches Friday.
Friday and Saturday...Confidence is low in the timing of storms for
this time period with large discrepancies in long term model
solutions. The prudent thing to do at this point is to mention that
thunderstorms are possible Friday afternoon and Saturday as the next
shortwave approaches the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Mainly VFR conds through the taf cycle. Scattered thunderstorms
are possible with MVFR/brief IFR conds. Southeast to south winds
around 10 knots or less through tonight, then becoming southwest
on Sunday.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...HaaseHazardous weather outlook, Jul 23, 10:19 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1019 AM CDT SAT JUL 23 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241530- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1019 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING. HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL. HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY 30 IN IOWA AND ILLINOIS. HAASE
In the hours before
Local storm report, Jul 23, 3:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 E55 MPH BUCHANAN IA TRAINED SPOTTER
WIND GUSTS ESTIMATED 45-55 MPH
&&
TESLocal storm report, Jul 23, 3:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 BUCHANAN IA TRAINED SPOTTER
4 INCH DIAMETER BRANCH SNAPPED OFF TREE
0335 PM TSTM WND GST 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 E65 MPH BUCHANAN IA TRAINED SPOTTER
WIND ESTIMATED 60 TO 65 MPH
0335 PM HEAVY RAIN 1 N INDEPENDENCE 42.49N 91.89W
07/23/2016 U0.00 INCH BUCHANAN IA TRAINED SPOTTER
TORRENTIAL RAIN HAS REDUCED VISIBILITY TO A FEW FEET.
&&
TESLocal storm report, Jul 23, 3:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 WNW INDEPENDENCE 42.47N 91.91W
07/23/2016 M65 MPH BUCHANAN IA TRAINED SPOTTER
VERY HEAVY RAIN AND WINDS TO 65 MPH.
&&
TESLocal storm report, Jul 23, 3:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 1 S HAZLETON 42.60N 91.91W
07/23/2016 BUCHANAN IA EMERGENCY MNGR
TREES DOWN AT CAMPGROUND.
0349 PM TSTM WND GST 1 S HAZLETON 42.60N 91.91W
07/23/2016 E70 MPH BUCHANAN IA EMERGENCY MNGR
WIND ESTIMATED 70 TO 80 MPH DOWNED TREES AT CAMPGROUND
&&
TESLocal storm report, Jul 23, 4:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HEAVY RAIN INDEPENDENCE 42.47N 91.89W
07/23/2016 U0.00 INCH BUCHANAN IA TRAINED SPOTTER
WATER OVER THE CURBS IN INDEPENDENCE. SMALL CREEKS AND
STREAMS ARE RISING RAPIDLY DUE TO TORRENTIAL RAIN.
&&
TESThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 45 min |
| Jul 23, 3:13 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 62 min |
| Jul 23, 3:18 PM CDT | Tornado Warning | DVN | Buchanan | 57 min |
| Jul 23, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 53 min |
| Jul 23, 4:00 PM CDT | Tornado Warning | DVN | Delaware | 45 min |
| Jul 23, 4:22 PM CDT | Flash Flood Warning | DVN | Delaware | 6 hr |
| Jul 23, 4:26 PM CDT | Tornado Warning | DVN | Delaware | 20 min |
| Jul 23, 4:35 PM CDT | Tornado Warning | DVN | Dubuque, Jackson | 55 min |
| Jul 23, 4:38 PM CDT | Severe Thunderstorm Warning | DVN | Jackson, Jones | 67 min |
| Jul 23, 4:40 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson, Jones | 6 hr |
| Jul 23, 4:59 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 61 min |
| Jul 23, 5:12 PM CDT | Tornado Warning | DVN | Jackson, Jones | 63 min |
| Jul 23, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 67 min |
| Jul 23, 6:46 PM CDT | Special Weather Statement | DVN | Clinton | 59 min |
Nearby
Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.